| Model Number |
39-SP-0700 |
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Patient information - unknown.Other serious (important medical events) - this is being reported as a serious injury (retained foreign object) due to the fractured tip of the driver being left in the head of the polyaxial screw implanted in the patient.It is important to note that once the rod implant is seated and locked into the tulip of the polyaxial screw, the fractured tip is prevented from dislodging as long as the rod remains firmly locked in place.Date of event - unknown.If implanted, give date - unknown.Occupation - other; sales representative.Evaluation in process but not yet complete.Upon completion of evaluation, a follow up report will be submitted.This report is number 1 of 2 mdrs filed for the same event (reference 3005739886-2015-00027 / 00028).
Event or Problem Description
It was reported that a revision lumbar fusion procedure was performed on an unknown date, utilizing the reform pedicle screw system, to extend an existing construct.Upon insertion of a 6.5 x 45mm reform pedicle screw, the tip of the polyaxial driver (39-sp-0700) broke off in the head of the screw.The tip could not be removed and remains in the head of the screw implanted in the patient.A rod was able to be assembled in the tulip to successfully complete the procedure with no delay or harm to the patient.
Additional Manufacturer Narrative
H3 device evaluation: the polyaxial driver (39-sp-0700)was visually examined with the aid of a 5x loop.The driver's tip is sheared off part way up the t20 drive feature with the portion that remains being twisted and the break being normal to the driver's longitudinal axis.The remaining tip is twisted in a manner consistent with screw insertion (clockwise force application).The cause for the failure cannot be ascertained from the complaint since the device likely saw many uses over the course of several years, but is likely due to high force application in this procedure and with the potential of damage occurring during prior high torque / high bending moment application.Potential causes are likely related to difficulty in trying to remove screws or trying to seat screws.It is not clear if the polyaxial driver was properly attached to the screw, but it is likely that the screw driver loosened from the screw during screw insertion and the tip was not fully seated when the tip twisted and sheared part way up the drive feature.Review of device history records found ninteen (19) pieces of lot 3196mm were released for distribution on 6/7/2014 with no deviation or anomalies.Complaint history review did not reveal a trend for reports of htis nature for this part number.This report is number 1 of 2 mdrs filed for the same event (reference 3005739886-2015-00027-1/ 00028-1).
Event or Problem Description